American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Apply for this position
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2019, 7(6), 97-99
DOI: 10.12691/ajmcr-7-6-1
Open AccessCase Report

A Very Rare Case of Esophagitis Due to Nivolumab Immunotherapy

Sujata Sajjan1, , Deepika Savant1, Rebecca Thomas1, Nina Haghi1 and Margaret Cho1

1Department of Pathology and Laboratory Medicine, Donald and Barbara Zucker School of Medicine at Hofstra/Northwell, 6 Ohio Drive, Suite 202, Lake Success, New York, 11042.

Pub. Date: June 01, 2019

Cite this paper:
Sujata Sajjan, Deepika Savant, Rebecca Thomas, Nina Haghi and Margaret Cho. A Very Rare Case of Esophagitis Due to Nivolumab Immunotherapy. American Journal of Medical Case Reports. 2019; 7(6):97-99. doi: 10.12691/ajmcr-7-6-1

Abstract

A 72-year-old woman with Renal Cell Carcinoma, on Nivolumab therapy for extensive metastatic disease, presented with dysphagia. Endoscopy revealed Grade 2 esophagitis with biopsy confirming active esophagitis. There was no histological evidence of an infectious or lymphoproliferative etiology. Nivolumab-induced esophagitis was suspected, and the medication was discontinued. There was dramatic clinical improvement with steroids. Immune checkpoint inhibitors are novel immunotherapeutic agents designed to restore the patient¡¯s own antitumor immune responses. Nivolumab, an IgG4 monoclonal antibody that acts as an inhibitor of programmed death-1, is currently approved for clinical use in treatment of advanced stage malignancies. As Nivolumab is increasingly used in clinical oncology due to its efficacy and better tolerance compared to other chemotherapeutic agents, we present the second reported case of Nivolumab-associated esophagitis. Pathologists and clinicians should be aware of this possible complication to ensure its timely diagnosis and management.

Keywords:
nivolumab esophagitis immunotherapy cancer chemotherapy

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  H. Semper, F. M¨¹hlberg, J. Schulz-Menger, M. Allewelt, C. Groh¨¦, Drug-induced myocarditis after nivolumab treatment in a patient with PDL-1-negative squamous cell carcinoma of the lung, in: Pneumologie, Georg Thieme Verlag KG, 2017: p. P127.
 
[2]  J. Boike, T. Dejulio, Severe Esophagitis and Gastritis from Nivolumab Therapy, ACG Case Rep J. 4 (2017) e57.
 
[3]  R. Neril, J. Lorton, J. Zonszein, Nivolumab-induced isolated adrenal insufficiency: a case report, AACE Clinical Case Reports. 3 (2016) e210-e212.
 
[4]  J. Villadolid, A. Amin, Immune checkpoint inhibitors in clinical practice: update on management of immune-related toxicities, Transl Lung Cancer Res. 4 (2015) 560-575.
 
[5]  V.A. Boussiotis, Molecular and Biochemical Aspects of the PD-1 Checkpoint Pathway, N Engl J Med. 375 (2016) 1767-1778.
 
[6]  S.L. Topalian, M. Sznol, D.F. McDermott, H.M. Kluger, R.D. Carvajal, W.H. Sharfman, J.R. Brahmer, D.P. Lawrence, M.B. Atkins, J.D. Powderly, P.D. Leming, E.J. Lipson, I. Puzanov, D.C. Smith, J.M. Taube, J.M. Wigginton, G.D. Kollia, A. Gupta, D.M. Pardoll, J.A. Sosman, F.S. Hodi, Survival, Durable Tumor Remission, and Long-Term Safety in Patients With Advanced Melanoma Receiving Nivolumab, J Clin Oncol. 32 (2014) 1020-1030.
 
[7]  D.E. Dolan, S. Gupta, PD-1 pathway inhibitors: changing the landscape of cancer immunotherapy, Cancer Control. 21 (2014) 231-237.
 
[8]  J. Naidoo, D.B. Page, B.T. Li, L.C. Connell, K. Schindler, M.E. Lacouture, M.A. Postow, J.D. Wolchok, Toxicities of the anti-PD-1 and anti-PD-L1 immune checkpoint antibodies, Ann. Oncol. 26 (2015) 2375-2391.
 
[9]  J.H. Chen, M.K. Pezhouh, G.Y. Lauwers, R. Masia, Histopathologic Features of Colitis Due to Immunotherapy With Anti-PD-1 Antibodies, Am. J. Surg. Pathol. 41 (2017) 643-654.
 
[10]  F.K. Akarca, O. Can, S. Yalcinli, Y.A. Altunci, Nivolumab, a new immunomodulatory drug, a new adverse effect; adrenal crisis, Turk J Emerg Med. 17 (2017) 157-159.
 
[11]  M.A. Postow, Managing immune checkpoint-blocking antibody side effects, Am Soc Clin Oncol Educ Book. (2015) 76-83.